Nebraska, 2022

Winter Storm in Nebraska, December 8 to 9, 2022

December 8 to 9, 2022 · NWS OAX · 1 event in 1 county or zone

A Winter Weather Advisory was issued for the area for a combination for snow and freezing drizzle. The snowfall forecast was for 1 to 3 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A Winter Weather Advisory was issued for the area for a combination for snow and freezing drizzle. The snowfall forecast was for 1 to 3 inches. That's largely what was observed except for a single report from a COOP Observer for 6.5 inches of snow. The county EM confirmed this observation and said there seemed to be a very narrow corridor of 6+ inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 8, 5:36 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Dec 8, 5:36 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
536 PM CST Thu Dec 8 2022

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 353 PM CST Thu Dec 8 2022

Key Messages:

 - Winter Weather Advisory in effect

 - Snow accumulations a bit less overall

 - Freezing rain/ice accumulation still a threat

 - Strong storm system arrives early next week

Drizzle, fog, and freezing drizzle developed across the region this
morning, as a low pressure system pushed into central Nebraska. The
combination of overnight cloud cover, and warm/moist air advecting
in from the east helped temperatures climb above freezing in
southeast Nebraska/southwest Iowa.  Meanwhile, early morning cloud
cover blocked incoming heat from the sun this morning, which helped
establish a tight gradient between below and above freezing temps
today.

Precipitation began to take on a more showery form this afternoon,
as lift increased over eastern Nebraska.  Pockets of rain, sleet,
and snow will continue to drift northeast through the forecast area
this evening. Locations along and northeast of I-80 can expect some
freezing rain or freezing drizzle to mix in as well, as most of that
region has stayed at or below freezing today. Additional ice
accumulations should be fairly light, generally under a tenth of an
inch.

Precipitation is expected gradually taper off from SW-NE during the
evening hours as the upper vort max exits NE east through Iowa. Main
snow accumulations should still be focused over the far northeast
Nebraska with now about an inch in general expected. Amounts
approaching two inches will be possible along the SD/NE border.

Temperatures climb back into the upper 30s and low 40s, Friday,
allowing us to thaw out a bit. Dry weather continue Friday night, as
a trough dips into the central plains by Saturday morning.  This
system looks to mainly stay off to our southeast, as latest model
runs have trended farther south. However we could see a glancing
blow of a wintry mix in far southeast Nebraska and western Iowa
Saturday morning.

A ridge brings warm air to the central CONUS late this weekend and
into early next week, ahead of the next potent low pressure system.
Model solutions continue to keep us in the warm sector, which would
give us a decent chance at rain falling on our unfrozen ground. We
could also see a few thunderstorms develop, in addition to fairly
strong winds across the region. However winter will hit back as the
system moves east and wraps around, bringing significantly colder
air and perhaps the chance for snow by mid week.  While the details
of this next weather maker are still unclear, it is definitely a
storm that we will be closely watching, especially given storm
system we experienced one year ago on December 15th.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 523 PM CST Thu Dec 8 2022

IFR and LIFR conditions dominate the area this evening as freezing
rain and drizzle continue to meander through the area, while KOMA
and points to the southeast enjoy above-freezing temperatures.
Much of the precipitation and reduced visibilities are expected to
stick around through 06z at KLNK, while areas north and east
could see them stay stick around till as late as 18z at KOFK and
KOMA in some patchy coverage form. Winds are expected to remain
generally light through the TAF period, shifting from the
generally easterly wind directions to northwesterly overnight, and
eventually a southeastern wind shift closer to 00z Saturday.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until midnight CST tonight for NEZ011-
     012-015>018-031>034-044-045.

     Winter Weather Advisory until 9 PM CST this evening for NEZ030-
     042-043-050-051-065-066.

IA...Winter Weather Advisory until midnight CST tonight for IAZ043-
     055.

&&

DISCUSSION...KG
AVIATION...Petersen
Hazardous weather outlook, Dec 8, 3:57 PM CST, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
357 PM CST Thu Dec 8 2022

IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-
065>068-078-088-089-091200-
Monona-Harrison-Shelby-Pottawattamie-Knox-Cedar-Thurston-Antelope-
Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax-
Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-
Cass-Otoe-Saline-Jefferson-Gage-
357 PM CST Thu Dec 8 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

A Winter Weather Advisory is effect over most of eastern Nebraska
and portions of west-central Iowa into this evening. A mix of
rain, freezing rain, sleet and snow is expected to continue across
the region this afternoon. Travel impacts are possible. Total
snow accumulations of up to two inches along with ice
accumulations of up to a tenth of an inch or so will be possible.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Another round of wintry weather is possible from Monday night
into Tuesday across northeast Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ079-080-090-091-NEZ090>093-091200-
Mills-Montgomery-Fremont-Page-Johnson-Nemaha-Pawnee-Richardson-
357 PM CST Thu Dec 8 2022

This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.

.DAY ONE...Tonight and Friday

Light drizzle and rain will be possible through the evening hours.
Falling temperatures tonight could lead to icy patches on roads
and sidewalks.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

The winter precipitation is forecast to linger into the early
Friday morning hours.

Another round of wintry weather is possible from Monday night
into Tuesday across northeast Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Dec 8, 6:31 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
631 PM CST THU DEC 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     FREEZING RAIN    4 SSW NORFOLK           41.98N 97.43W
12/08/2022  M0.11 INCH       MADISON            NE   ASOS

            ASOS STATION KOFK NORFOLK AIRPORT 6-HR FLAT
            ICE ACCUMULATION.

0554 PM     FREEZING RAIN    5 WNW LINCOLN           40.85N 96.77W
12/08/2022  M0.08 INCH       LANCASTER          NE   ASOS

            ASOS STATION KLNK LINCOLN AIRPORT 6-HR FLAT
            ICE ACCUMULATION.

0554 PM     FREEZING RAIN    2 ESE TEKAMAH           41.77N 96.18W
12/08/2022  M0.09 INCH       BURT               NE   ASOS

            ASOS STATION KTQE TEKAMAH AIRPORT 6-HR FLAT
            ICE ACCUMULATION.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Cedar

When
December 8, 8:30 PM CST to December 9, 2:30 AM CST
Where
Cedar forecast zone
Reported by
COOP Observer
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

COOP Observer reported 6.5 inches of snowfall.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1067721.